Serious accidents during the course of treatment with quinidin, such as sudden collapse, unconsciousness and even death, although not common, have occurred often enough to be considered important, especially since the use of quinidin is becoming more widespread. Little is known with respect to the cause of these accidents; most of them have been attributed to such conditions as embolism of the brain, sudden respiratory paralysis, or some profound disturbance in cardiac mechanism.
The disturbances in cardiac mechanism under suspicion are paroxysmal ventricular tachycardia, ventricular fibrillation, failure of stimulus production, and heart block. Of these, paroxysmal ventricular tachycardia has been recorded electrocardiographically by a number of observers, and ventricular fibrillation at least once.1 The literature thus far affords some suggestive evidence, but, so far as I am aware, no clear proof that either failure in stimulus production or complete heart block has resulted from therapeutic doses of quinidin. The
WOLFERTH CC. DEPRESSION OF CARDIAC CONDUCTIVITY DURING QUINIDIN THERAPYSUDDEN ATTACK OF UNCONSCIOUSNESS AND AURICULOVENTRICULAR DISSOCIATION. JAMA. 1923;80(18):1289–1291. doi:10.1001/jama.1923.02640450009003
Customize your JAMA Network experience by selecting one or more topics from the list below.